South Dakota, 2021

Tornado and Hail in South Dakota, May 24, 2021

May 24, 2021 · NWS FSD · 2 events in 2 counties and zones

Scattered thunderstorms developed near a cold front across southeast South Dakota during the evening. With MUCAPE around 1000 J/kg and decent deep-layer wind shear focused near the boundary, a few storms organized into loose clusters with bowing structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed near a cold front across southeast South Dakota during the evening. With MUCAPE around 1000 J/kg and decent deep-layer wind shear focused near the boundary, a few storms organized into loose clusters with bowing structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 5:57 PM CST, 31 minutes earlier.

Area forecast discussion, May 24, 5:57 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
657 PM CDT Mon May 24 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 256 PM CDT Mon May 24 2021

Surface boundary is currently draped from central NE northeastward
toward southwest MN. Ahead of it, a cumulus field has developed
but any better agitation to this field has been confined to
central NE. Surface heating has been tempered across much of
Nebraska throughout the day owing to lingering mid/upper level
cloud cover. Mid afternoon RAP mesoanalysis suggests a pool of
roughly 500 J/kg of MLCAPE from the MO River and points south with
as much as 30-40 kts of effective deep layer shear. Guidance
shows the potential to build up to 1000 J/kg of MLCAPE with the
better deep layer shear weighted to locations near the boundary.

Latest high-res CAMs have reflected this change in progged
instability and have both delayed the timing of CI as well as
decreased the intensity of convection. If established deep
convection can form near the boundary in the area of better deep
layer shear, could still see the potential for large hail up half
dollar size in borderline supercell structures. As storms move
eastward, they will likely take on more of a multicell
characteristic with any organized bowing structures carrying a
damaging wind threat to 60 mph. The Marginal risk in place from SPC
still seems appropriate given the low end potential for a couple
strong/severe storms although the risk appears lower than was
anticipated.

Surface boundary sinks southeast through the day Tuesday with still
a bit of uncertainty whether it fully clears our forecast area prior
to late afternoon or not. At least some indication that it may be a
bit slow to exit Ida and Buena Vista leaving a small chance at a
rogue thunderstorm however better chances look to be south of our
area. Otherwise, mostly sunny skies are expected with westerly winds
a tad breezy and temperatures a few degrees either side of 80
degrees.

.LONG TERM...(Tuesday Night through Monday)
Issued at 256 PM CDT Mon May 24 2021

Brief period of shortwave ridging will keep quiet conditions in
place for Wednesday although cooler east/northeasterly winds will
keep temperatures in the upper 60s to 70s.

Wednesday night into Thursday will bring a more active period as a
pronounced shortwave exits the Rockies toward the Northern Plains.
Guidance has been somewhat variable on how far north to build the
better instability plume with some tendency over the last 24 hours
for a northern shift. While this would keep the better surface based
instability in Nebraska, at least modest elevated instability would
build north into our coverage area. This would signal the likelihood
of the development of one or more eastward propagating MCS clusters.
Any severe threat is conditional on the northward advection of
adequate instability but at the minimum, it look like many areas
will receive some welcome rainfall with ensemble probability
favorable for most locations to see around or in excess of half an
inch. SPC currently has our MO River counties covered in a Slight
Risk with a Marginal Risk elsewhere which will likely evolve as
better model consensus emerges.

Any remaining convection should exit through the morning hours
although with the mid/upper level low overhead, could see some
additional shows pinwheel through the area during the afternoon.
Temperatures Thursday and Friday will be on the cool side of
normal (mainly 60s) with dry conditions expected Friday.

Next wave and tandem front eject for the weekend and could bring
another chance of showers/storms to the region. Both ensemble and
determinist members still display a large variability in the more
favored timing however. Temperatures should exhibit a gradual
warming trend as well with likely some influence from any daytime
showers/cloud debris.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM CDT Mon May 24 2021

Scattered convection will continue to initiate this evening across
southeast SD/southwest MN/northeast NE and northwest IA. While
most areas will continue to see MVFR ceilings, core of convection
likely to see MVFR visibility/ceilings briefly, and an area of
MVFR ceilings will spread northeast out of central/eastern NE
during the later evening and should linger into the morning ahead
of a shift in winds to more of a west to west-northwest direction.
Winds behind the boundary will likely become gusty during the
later morning and afternoon, with some gusts of 25 to 30 kts
mainly near/north of I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Chapman
Hazardous weather outlook, May 24, 2:22 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
322 PM CDT Mon May 24 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-252030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
322 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible late this afternoon and evening.
A couple strong to severe storms will be possible. Primary risks
include hail up to half dollar size and winds to 60 mph. The tornado
risk remains very low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are likely late Wednesday through
Thursday as several thunderstorm complexes move through the
region. At this time, the greatest severe weather risks will be
focused along and south of Highway 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>060-063-064-252030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
322 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm is possible late this afternoon and evening,
however the greatest severe weather risk will remain east of the
outlook area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are likely late Wednesday through
Thursday as several thunderstorm complexes move through the
region. At this time, the greatest severe weather risks will be
focused along and south of Highway 20

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Davison

When
May 24, 6:28 PM CST to 6:30 PM CST
Where
Davison County, Betts
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.700, -98.150

Tornado, Lake

When
May 24, 7:36 PM CST to 7:41 PM CST
Where
Lake County, 1.19 mi S of Winfred to 2.69 mi W of Junius
Rating
EFU
Path length
3.25 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
43.983, -97.366

A landspout was witnessed by a Lake County deputy for around 5 minutes. The weak tornado touched down around a mile south of Winfred in a lowland area, and tracked east northeast through open wetlands and fields, and produced no damage while only dirt was lofted. The tornado lifted south of State Highway 34 southwest of the intersection with 446th Avenue. The maximum path width during the track was 25 yards. Tornado timing, path, and width based on eyewitness accounts and video evidence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962104, 962105.